Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 1642  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2012  |  Volume : 56  |  Issue : 1  |  Page : 90-91  

Potassium chloride: A high risk drug for medication error


1 Department of Anaesthesiology, G. R. Medical College, Gwalior, Madhya Pradesh, India
2 Department of Pharmacology, G. R. Medical College, Gwalior, Madhya Pradesh, India

Date of Web Publication29-Feb-2012

Correspondence Address:
Dilip Kothari
2 A, J.A. Hospital campus, Gwalior 474009, Madhya Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.93357

Rights and Permissions

How to cite this article:
Kothari D, Kothari S, Agrawal J. Potassium chloride: A high risk drug for medication error. Indian J Anaesth 2012;56:90-1

How to cite this URL:
Kothari D, Kothari S, Agrawal J. Potassium chloride: A high risk drug for medication error. Indian J Anaesth [serial online] 2012 [cited 2020 Jan 21];56:90-1. Available from: http://www.ijaweb.org/text.asp?2012/56/1/90/93357

Sir,

Despite the improved system of manufacturing, packaging and delivery, 44,000-98,000 patients die each year as a result of medical error. [1] Potassium chloride has been involved in many fatal incidences in the past. Between 1996 and 1998, the Joint commission for Accreditation of Healthcare Organizations (JCAHO) found 10 deaths due to wrong administration of potassium chloride, and six cases of these were due to identical labels. The Commission recommended that concentrated potassium chloride should not be made available outside the pharmacy unless appropriate specific safeguards are in place. [2],[3] Recently, another near fatal report of medication error with potassium chloride has been published. [4] The 12 points recommendations [Table 1] about pharmacist's and multidisciplinary professional's role in preventing medication error with potassium chloride have been published in the literature. [5] Look alike or sound alike names, similar looking vials or ampoules, same colour labels, identical packing, improper handling and, haste or human mistake in administration have all been identified as the reason for medication errors. [6] Various organizations like the Institute for Safe Medication Practices (ISMP), Food and Drug Administration (FDA) and, Institute of Medicine (IOM), have issued guidelines for the safe practice of medication to the patients. [7] In India, small scale manufacturers do not adhere to these guidelines because of various reasons like non availability of new technology, absence of strict compliance and severe punishment to defaulters. In conclusion, potassium chloride should be handled with utmost care, should not be available on routine drug counters and should be made available on demand from the drug store only.
Table 1: Recommendation for reducing potassium related medication error[5]

Click here to view


 
   References Top

1.Kohn LT, Corrigan JM, Donaldson MS, editors. Institute of Medicine Report: To Err is Human: Building a safer health system. Washington, DC: National Academy Press; 1999. Available from: http://bob.nap.edu/html/to err is human/. [last accessed on 2004 Sept].  Back to cited text no. 1
    
2.Cohen MR. Ongoing potassium chloride concentrate errors kill patients: Issue of cost versus care? Hosp Pharm 1994;31:187-8.  Back to cited text no. 2
    
3.Patients safety alerts. Medication error prevention: Potassium chloride. Int J Qual Health Care 2001;13:55.  Back to cited text no. 3
    
4.Shah HD, Shah M. A case of look-alike medication errors. Indian J Pharmacol 2011;43:482-3.  Back to cited text no. 4
[PUBMED]  Medknow Journal  
5.David U, Sylvia H. Medication safety alerts. CJHP 2002;55:278-80.  Back to cited text no. 5
    
6.Kothari D, Gupta S, Sharma C, Kothari S. Medication error in anaesthesia and critical care: A cause for concern. Indian J Anaesth 2010;54:187-192.  Back to cited text no. 6
[PUBMED]  Medknow Journal  
7.Martin DE. Medication error persist: Summit addresses intravenous safety. APSF Newsletter 2008; 23:37-9.  Back to cited text no. 7
    



 
 
    Tables

  [Table 1]


This article has been cited by
1 Decreasing IV Potassium in Pediatric Cardiac Intensive Care
Leslie A. Rhodes,Kevin M. Wall,Staci L. Abernathy,Ashley B. Moellinger,Santiago Borasino,Jeffrey A. Alten
Pediatric Critical Care Medicine. 2016; 17(8): 772
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Tables

 Article Access Statistics
    Viewed1513    
    Printed42    
    Emailed0    
    PDF Downloaded495    
    Comments [Add]    
    Cited by others 1    

Recommend this journal